Volume 19, issue 1 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Injectivity radii of hyperbolic integer homology $3$–spheres

Jeffrey F Brock and Nathan M Dunfield

Geometry & Topology 19 (2015) 497–523
Abstract

We construct hyperbolic integer homology 3–spheres where the injectivity radius is arbitrarily large for nearly all points of the manifold. As a consequence, there exists a sequence of closed hyperbolic 3–manifolds that Benjamini–Schramm converge to 3 whose normalized Ray–Singer analytic torsions do not converge to the L2–analytic torsion of 3. This contrasts with the work of Abert et al who showed that Benjamini–Schramm convergence forces convergence of normalized Betti numbers. Our results shed light on a conjecture of Bergeron and Venkatesh on the growth of torsion in the homology of arithmetic hyperbolic 3–manifolds, and we give experimental results which support this and related conjectures.

Keywords
hyperbolic integer homology sphere, injectivity radius, torsion growth, Ray–Singer analytic torsion, Benjamini–Schramm convergence
Mathematical Subject Classification 2010
Primary: 57M50
Secondary: 30F40
References
Publication
Received: 4 February 2014
Revised: 7 March 2014
Accepted: 20 May 2014
Published: 27 February 2015
Proposed: Ian Agol
Seconded: John Lott, Dmitri Burago
Authors
Jeffrey F Brock
Department of Mathematics
Brown University
Box 1917
Providence, RI 02912
USA
http://www.math.brown.edu/~brock/
Nathan M Dunfield
Department of Mathematics
University of Illinois
1409 W Green St
Urbana, IL 61801
USA
http://dunfield.info